Texas, 2018

Winter Storm and Winter Weather in Texas, January 16, 2018

January 16, 2018 · NWS EWX · 27 events in 27 counties and zones

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 15, 11:24 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 15, 11:24 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1124 PM CST Mon Jan 15 2018

.AVIATION...
Previous forecast remains in good shape. The cold front is pushing
into the San Antonio area and behind it, winds will be near 20 to 25
knots with higher gusts. In addition, MVFR ceilings are expected
behind the front. Freezing temperatures can be expected for AUS
around 930z, SAT around 11z, SSF around 12z, and DRT around 13z. Any
precipitation that falls will then transition to FZRA and PL. Off and
on precip is expected to continue for the I-35 sites until around
17-18z before ending. Icing up to a tenth of an inch is expected for
the I-35 corridor and only light icing is possible for DRT.
Otherwise, VFR will prevail after the morning hours with north winds
finally diminishing tomorrow evening.

&&

.PREV DISCUSSION... /ISSUED 806 PM CST Mon Jan 15 2018/

EVENING UPDATE...
Overall, the forecast has remained largely unchanged through 8PM.
Latest Hi-resolution models continue to bring in the sub-freezing
temperatures AoA midnight in the north beginning a transition to
wintry mix a few hours later. As of 8PM, the front was observed
entering Llano and Burnet counties with scattered shower activity
behind it and isolated shower activity developing ahead of it.
Increased PoPs in the next 6 hours for these location, but still as
all rain for now. Latest CONSshort isn't quite as aggressive on
cooling over the next few hours so updated the hourly trends to
compensate.

As of now, the westward extend of the precip shield is a little more
in question as current trends have shown no precip development at all
west of a line from Bangs to Richland Springs (north of our CWA).
However, models continue to indicate a textbook overrunning set up
overnight. Additionally, subtle lifting aloft should also help to
broaden the precip shield as the front pushes south.

So for now, will not make any edits to the WSW or WWA products.

PREV DISCUSSION... /ISSUED 321 PM CST Mon Jan 15 2018/

SHORT TERM (Tonight through Tuesday Night)...
A deep upper level trough covers most of the eastern half of the
country and the flow over Texas is from the northwest. A cold front
was stretched across north Texas this afternoon. Winds across our CWA
are from the south to southeast with warm, moist air over the region.
This front will move through our area tonight. It will reach our
northern border around 10 PM and reach our southern border around 2
AM. This front will bring much colder air and strong gusty winds.
With the moist air in place precipitation is likely. Initially there
will be some rain before the cold air arrives. The cold air will move
in in a shallow layer making freezing rain and sleet likely. Winter
precipitation will begin around midnight across the north and spread
southward overnight. As deeper cold air moves in, the precipitation
may change to a mix of snow and sleet across the north. Snow may
reach as far south as a line from Del Rio to San Marcos to Giddings.
South or this line precip will remain freezing rain and sleet.
Precipitation should end around 6 PM Tuesday. Temperatures Tuesday
will be steady through the day with only the southern counties
getting above freezing. Tuesday night the entire area will have a
hard freeze with lows in the middle 20s along the Rio Grande and
middle teens in the Hill Country.

LONG TERM (Wednesday through Monday)...
Wednesday the front will move away and temperatures will remain
chilly with most places struggling to reach 40. Thursday another
upper level trough will move across Texas bringing another slight
chance for precipitation. Models have been trending drier with this
system with the short time period between it and the Tuesday system.
It will still be cold and if there is any precip some of it will be
frozen. At this point, we do not expect any impacts. Friday an upper
level ridge will build in bringing dry and warmer weather.
Temperatures will reach 70 in some places by the weekend. Sunday
another upper level trough and cold front will move through bringing
a chance for rain showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              27  30  20  37  25 /  90  50  10   0  10
Austin Bergstrom Intl Airport  27  30  20  36  25 /  90  50  10   0  10
New Braunfels Muni Airport     29  31  22  38  26 /  80  60  10   0  20
Burnet Muni Airport            23  28  16  37  22 /  90  40  -    0  10
Del Rio Intl Airport           32  36  27  39  28 /  60  40   0  10  10
Georgetown Muni Airport        25  29  18  36  22 / 100  40  -    0  -
Hondo Muni Airport             30  34  23  40  28 /  80  60  10  -   20
San Marcos Muni Airport        28  31  21  37  25 /  90  60  10   0  10
La Grange - Fayette Regional   28  30  21  38  25 /  90  60  10  -   10
San Antonio Intl Airport       29  32  23  39  28 /  80  60  10  -   20
Stinson Muni Airport           31  34  25  38  29 /  80  60  10  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Tuesday to midnight CST Tuesday
night for the following counties: Atascosa...De Witt...Karnes...
Lavaca...Wilson.

Winter Storm Warning until 6 PM CST Tuesday for the following
counties: Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...Edwards...Fayette...Gillespie...Gonzales...Guadalupe...
Hays...Kendall...Kerr...Kinney...Lee...Llano...Medina...Real...
Travis...Uvalde...Williamson.

Winter Weather Advisory until noon CST Tuesday for the following
counties: Val Verde.

Winter Weather Advisory from 6 AM to 6 PM CST Tuesday for the
following counties: Dimmit...Frio...Maverick...Zavala.

&&

Mesoscale/Aviation...Hampshire
Synoptic/Grids...04
Hazardous weather outlook, Jan 15, 10:30 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1030 PM CST Mon Jan 15 2018

TXZ171>173-183>194-202>209-217>225-228-170430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1030 PM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Winter Storm Warning is in effect for the northern part of
south-central Texas overnight tonight through Tuesday.

A wintry mix of freezing rain and sleet is expected to begin
overnight which will likely impact much of South Central Texas.
Significant and dangerous travel impacts are likely as ice
accumulates on many surfaces. Around 1/10 of an inch of ice is
expected with up to 1/4 of an inch possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Warning is in effect for the northern part of south
central Texas through Tuesday Evening. Also, there is a Winter
Weather Advisory for areas along and south of Highway 90 including
the county of Val Verde through noon Tuesday and Tuesday evening
for areas along and south of Highway 90.

A wintry mix of freezing rain and sleet is likely over much of
South Central Texas on Tuesday. A transition to snow is possible
over western and northern areas before the precipitation ends
Tuesday evening. Significant and dangerous travel impacts are
likely as ice accumulates on many surfaces. Around 1/10 of an inch
of ice is expected with up to 1/4 of an inch possible.

In addition, wind chill values will dip into the single digits in
the northern areas to low 20s elsewhere on Tuesday. A hard freeze
is expected Wednesday morning, with air temperatures in the upper
teens to mid 20s.

Another round of wintry precipitation is possible Wednesday night
through Thursday morning. Please stay tuned for updates as confidence,
locations, and timing become more clear on this event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged for reports of wintry
precipitation and impacts due to accumulations through Tuesday.

TB3

In the hours before

Local storm report, Jan 16, 1:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
157 AM CST TUE JAN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FREEZING RAIN    3 SSE WELLS BRANCH      30.41N 97.66W
01/16/2018  E0.00 INCH       TRAVIS             TX   BROADCAST MEDIA

            ICE IS BEGINNING TO ACCUMULATE ON ELEVATED
            SURFACES.

&&

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Bandera

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Bandera forecast zone
Reported by
Emergency Manager
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Bastrop

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Bastrop forecast zone
Reported by
Emergency Manager
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Blanco

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Blanco forecast zone
Reported by
Emergency Manager
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Burnet

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Burnet forecast zone
Reported by
Emergency Manager
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Edwards

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Edwards forecast zone
Reported by
Emergency Manager
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Gillespie

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Gillespie forecast zone
Reported by
Emergency Manager
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Hays

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Hays forecast zone
Reported by
Emergency Manager
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Kendall

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Kendall forecast zone
Reported by
Emergency Manager
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Kerr

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Kerr forecast zone
Reported by
Emergency Manager
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Lee

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Llano

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Llano forecast zone
Reported by
Emergency Manager
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Real

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Real forecast zone
Reported by
Emergency Manager
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Travis

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Travis forecast zone
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Williamson

When
January 16, 1:57 AM CST to 2:39 PM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Bexar

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Bexar forecast zone
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Caldwell

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Caldwell forecast zone
Reported by
Emergency Manager
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Comal

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Comal forecast zone
Reported by
Emergency Manager
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, De Witt

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
De Witt forecast zone
Reported by
Emergency Manager
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Fayette

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Gonzales

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Gonzales forecast zone
Reported by
Emergency Manager
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Guadalupe

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Guadalupe forecast zone
Reported by
Emergency Manager
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Lavaca

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Lavaca forecast zone
Reported by
Emergency Manager
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Storm, Medina

When
January 16, 3:46 AM CST to 4:27 PM CST
Where
Medina forecast zone
Reported by
Emergency Manager
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.

Winter Weather, Atascosa

When
January 16, 9:55 AM CST to 4:27 PM CST
Where
Atascosa forecast zone
Reported by
Emergency Manager
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.

Winter Weather, Karnes

When
January 16, 9:55 AM CST to 4:27 PM CST
Where
Karnes forecast zone
Reported by
Emergency Manager
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.

Winter Weather, Wilson

When
January 16, 9:55 AM CST to 4:27 PM CST
Where
Wilson forecast zone
Reported by
Emergency Manager
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.

Winter Weather, Frio

When
January 16, 9:55 AM CST to 2:39 PM CST
Where
Frio forecast zone
Reported by
Emergency Manager
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735963, 735964, 735966, 735967, 735968, 735969, 735970, 735972, 735973, 735974, 735975, 735976, 735977, 735978, 735979, 735980, 735981, 735982, 735984, 735985, 735986, 735987, 735988, 735990, 735991, 735992, 735993.